Heavy Rain, Caroline
- When
- July 29, 6:00 AM EST
- Where
- Caroline County, 2.58 mi ENE of Ruther Glen
- Reported by
- CoCoRaHS
- Coordinates
- 37.940, -77.430
Rainfall total of 2.38 inches was reported from July 28.
Scattered thunderstorms associated with a trough of low pressure produced heavy rain which caused minor flooding across portions of the Virginia Northern Neck.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered thunderstorms associated with a trough of low pressure produced heavy rain which caused minor flooding across portions of the Virginia Northern Neck.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 29, 2:48 AM EST, 3 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Wakefield VA 348 AM EDT FRI JUL 29 2016 .SYNOPSIS... High pressure will remain off the Southeast coast today as a weak frontal boundary lingers to the north of the area. This boundary slides south this weekend and washes out over the area, before the next cold front drops into the region early next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Latest surface analysis shows a trough of low pressure across the fa with a stalled frontal boundary across pa/nj. This frnt will stay n of the local area today, with a weak thermal trough remaining over the immediate area. Chance of rain will be lower than previous days (only 20%) as shortwave energy is pushing ne of the area already this morng, and little in the way of upr-level support will remain. Also of note is this will be the first day in six days without the need for a heat advisory. Hi temps in the upr 80s to lwr 90s and dewpts in the lo/mid 70s will yield heat indices in the 100-104 range over extreme se va/ne nc and 90-100 elsewhere. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... Any ongoing convection will diminish this eveng/overnight following the loss of daytime heating. Temps will bottom out in the lo/mid 70s under a prtly/mstly cloudy sky. For this weekend...the aforementioned boundary drops towards the area and weakens. With a weak thermal trough in the vicinity and upr-level trough over the eastern CONUS, there will be a good chance (40-50%) of shras/tstms both days, with the precip again being generally diurnally driven. Expect high temps in the upr 80s to lwr 90s with low temps ranging through the 70s. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... A cold front finally begins to advance on the Mid Atlantic Sunday night and is expected to cross the area during Monday...stalling near the Carolinas into mid week. This will keep a chance for thunderstorms in the forecast mainly west of Ches Bay in Ern/Cntrl VA and NE NC Sun night through Tue night. Meanwhile, sfc high pressure settles over New England which will result in more seasonal temps in the upper 80s and cooler dewpoints in the upper 60s to lower 70s...effectively lowering heat indices into the lower 90s in the extended forecast periods. In addition, onshore winds develop by Tue morning and are expected to persist through the rest of the week...thus having a drying effect on the overall weather and reducing precip chances below any mention. && .AVIATION /07Z FRIDAY THROUGH TUESDAY/... Area of precip has moved north of the taf sites early this morng with dry conditions expected to prevail today. Chances for aftn/eveng shras/tstms (20%) are too low to warrant mention in the tafs at this point. At RIC and SBY where rain occurred late yesterday, expect some occasional low (mvfr/ifr) vsbys/cigs thru the morng hrs. Elsewhere only expect vfr. Winds remain under 10 kt thru the taf period. OUTLOOK...There will be a better chance (40-50%) of shras/tstms both days this weekend with a weak frontal boundary in the vicinity. Periods of mvfr/ifr conditions are possible in any tstms. && .MARINE... Sub-sca conditions are expected to prevail across the marine area through the weekend into early next week. A weak cold front will push through the region this morning producing a wind shift to nw with speeds generally 10-15kt. The front drops south of the area tonight resulting in an e wind of 5-10kt. The front lifts back to the north Saturday into Saturday night with the wind becoming se 10- 15kt. The front settles over the region Sunday into Monday and pushes off the coast Monday night into Tuesday. Seas average 2-3ft through the period with 1-2ft waves in the Bay. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MAS NEAR TERM...MAS SHORT TERM...JDM/MAS LONG TERM...BMD AVIATION...MAS MARINE...AJZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 258 AM EDT FRI JUL 29 2016 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-300700- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-FLUVANNA-PRINCE EDWARD- CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA- POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX- MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON- ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- ACCOMACK-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER- EASTERN HANOVER-WESTERN CHESTERFIELD- EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)- WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO- WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN- EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS- HAMPTON/POQUOSON- 258 AM EDT FRI JUL 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 heavy rain. Local standard time, as filed.
Rainfall total of 2.38 inches was reported from July 28.
Rainfall total of 2.95 inches was reported from July 28.
Rainfall total of 3.38 inches was reported from July 28.
Rainfall total of 4.98 inches was reported from July 28.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654040, 654042, 654043, 654045.